If you are planning to stop birth control pills, you might want to prepare yourself physically as well as psychologically. Because when you quit, chances are your body will react in ways you never expected.
For some it is possible that the body jumps straight back to its original form just weeks after stopping the pills. For others, it could take longer, and you may experience irregular periods, severe cramps, reoccurring acne, increased anger and lower libido.
So just to give you a heads up, here’s what you might notice when you suddenly stop birth control pills.
If you suddenly stop birth control pills…
1. You could get pregnant immediately
Birth control pills, as the name suggests, are taken to avoid pregnancy. So when you stop taking these pills, you start the ovulation process within a week. This is the reason you begin the pills exactly seven days after your period.
So when you stop, your body begins to produce an egg. And if you did not take any precautions during sex, chances of pregnancy are high.
2. Your mood may fluctuate
This differs in every woman. But most of them either become peppier than before or become extremely moody. That’s because the pill contains one or two types of synthetic (man-made) female hormones, estrogen and progestin. These synthetic additions normalise the hormones.
Once you are off the pill, your hormones take their natural course and may get aggravated. So you might experience depression, low libido, and even fits of anger.
3. Your menstrual cramps might come back with a vengeance
Just as everything else before the birth control pills, your menstrual cramps will also make a grand comeback. Only this time, they will be meaner and angrier.
Yes, you read that right. However, the extent of pain still depends on what it was before you went on the pill. If you had bad cramps before, they will be back. However, if you didn’t really feel much earlier, it might just be the same.
Birth control pills replace normal hormones with synthetic ones, and as a result, you experience fewer hormonal issues. | Image courtesy: Dreamstime
4. You may experience a heavier flow
If you stop birth control pills, you might notice that your periods have become heavier. Dr. Sherry Ross, OBGYN, says, “The lining of the uterus can be thin, where you may only have light vaginal spotting, or thick, which would cause heavier bleeding.”
She adds that the amount of blood you lose during menstruation also depends on your cramps.
“Heavy bleeding with big blood clots usually causes more severe cramping. Some women notice more uterine cramping when passing blood clots. Usually, the larger the clot, the more painful the cramping,” she explains.
5. Your breasts may feel sore
As you may know there are various types of birth control pills in the market. While most of them have a similar composition, some can be especially high on estrogen as well as progestin.
So when you stop birth control pills, and the rest of your body begins to get back into its normal routines, your breasts also do the same. However, due to the female hormone fluctuation (that was previously regulated by the pill), you may experience soreness of the breasts.
Again, this may be different from person to person. Some people find going off the pill better for their breasts, while others may feel an increase in soreness.
6. Your iron levels may decrease
Some birth control pills actually contain iron. So your periods have a regular flow (read lighter) and you still feel energised. Even your blood sugar levels remain normal.
However, when you go off pills, chances are you become susceptible to iron deficiency. That’s because your body goes back to its regular ovulation process and you begin to lose the same amount of blood. In some cases, even more.
At times, you may even notice new hair loss. A pill usually encourages additional hair growth (owing to the male hormone). But once you are off it, you might experience scalp balding. But that is rare.
7. You may experience low libido
Yes, that’s right, low libido could be an unfortunate side effect.
As explained earlier, birth control pills replace the normal hormones with synthetic ones. And this lets you experience fewer hormonal issues. They also reduce the level of testosterone in the body, which is why you may have acne, unwanted hair growth and a high sex drive.
When you stop birth control pills, in some cases, the testosterone does not bounce back to their normal levels. A 2006 study illustrated the same results. Due to this, some women are unable to enjoy sex as much as they did before.
Now all of these changes are not fatal, but as you may figured out, stopping birth control pills does impact the hormones. But there is something you can do about it.
When you go off the pill, remember to balance your hormones. Here’s how you can do it.
When you stop birth control pills you will have to switch to a nutrient-rich diet to replenish any nutritional deficiencies. | Image courtesy: Dreamstime
2 ways to balance your hormones after you stop birth control pills
1. Avoid all sources of excess estrogen
If you do not want all that acne and those mood swings back, make sure to reduce the intake of excess estrogen. It is commonly found in some cosmetic products, conventional body care products as well as plastic food containers.
Instead, opt for natural drug-free cosmetics, hair care and body care products. This means your cosmetics should not include parabens, oxybenzone and phalates. Also make sure to include soy products, sesame, as well as flax seeds in your diet to keep the estrogen levels normal.
2. Replenish nutritional deficiencies
In order to replenish nutritional deficiencies your body faces after you stop birth control pills, you must have a nutrient-rich diet. So add homemade bone broth that is rich in minerals.
You can also try chicken liver and cook your food with Himalayan salt or natural rock salt. Make sure to include green vegetables daily to supplement iron as well.
Sources: Popsugar, Empoweredsustenance, WebMD
ALSO READ: “My husband won’t use condoms, I won’t use pills. What other contraceptives should we use?”
Republished with permission from: theAsianParent Singapore